Oklahoma, 2012

Flash Flooding in Oklahoma, January 25, 2012

January 25, 2012 · NWS TSA · 2 events in 2 counties and zones

Heavy rains developed across parts of eastern Oklahoma in response to a warm front lifting north out of Texas. The slow moving showers and thunderstorms resulted in a period of heavy flooding rains over parts of southeast Oklahoma into the afternoon hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rains developed across parts of eastern Oklahoma in response to a warm front lifting north out of Texas. The slow moving showers and thunderstorms resulted in a period of heavy flooding rains over parts of southeast Oklahoma into the afternoon hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 25, 11:14 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 25, 11:14 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CST WED JAN 25 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 18Z TAFS... RAINFALL WILL CONTINUE ACROSS SOUTHEASTERN
OKLAHOMA AND NORTHWEST ARKANSAS INTO THIS EVENING. MVFR... WITH
TEMPORARY IFR CONDITIONS CAN BE EXPECTED AT ALL SITES THROUGH THIS
AFTERNOON. CONDITIONS WILL GRADUALLY IMPROVE OVERNIGHT AND
TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 1111 AM CST WED JAN 25 2012/

..UPDATE...

DISCUSSION...
UPDATED THE FORECAST EARLIER THIS MORNING... MAINLY TO TIGHTEN THE
POP GRADIENT FOR THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. THIS LOWERED AFTERNOON POPS ACROSS MUCH OF
EASTERN OKLAHOMA. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE SOUTHEAST PORTION OF THE CWA THROUGH THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 619 AM CST WED JAN 25 2012/

DISCUSSION...

THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
TOUGH FORECAST TODAY. THE MODEL GUIDANCE HAS IFR CIGS AND VSBYS
FOR THE BULK OF THE FCST PD AT MOST SITES. JUST NOT CONFIDENT THAT
WILL BE THE CASE...BASED ON WHAT OBS HAVE DONE THIS MORNING IN
SOME SPOTS. OFF AND ON RAIN WILL PERSIST FOR THE NW AR SITES...AND
POSSIBLY AT KMLC. CIGS WILL FLUCTUATE BTWN THE IFR-MVFR-VFR
CATEGORIES...EVENTUALLY TRENDING TOWARD IFR FOR TONIGHT.

LACY

PREV DISCUSSION... /ISSUED 346 AM CST WED JAN 25 2012/

DISCUSSION...
UPPER LOW NEAR THE BIG BEND AREA OF WEST TEXAS THIS MORNING WILL
CONTINUE A SLOW PROGRESSION EAST OVER THE NEXT 48 HOURS...AND
PROVIDE SOME MUCH NEEDED RAINFALL OVER A LARGE PORTION OF THE
FORECAST AREA. MEANWHILE...A NORTHERN BRANCH WAVE QUICKLY MOVING
ACROSS THE NORTHERN PLAINS TODAY WILL COMBINE WITH TEXAS LOW TO
SET UP A SHARP DEFORMATION ZONE ACROSS THE AREA...WHICH WILL
EFFECTIVELY CUT OFF PRECIP ACROSS NE OKLAHOMA LATER THIS MORNING.
A TIGHT GRADIENT OF RAINFALL WILL SET UP...WITH LATEST MODEL
GUIDANCE CONTINUING TO SUPPORT THIS HAPPENING NEAR THE AREA
COVERED BY THE FLOOD WATCH. THUS FAR 1 TO 2 INCH AMOUNTS HAVE BEEN
COMMON WITHIN THIS AREA...RADAR CONTINUES TO SIGNIFICANTLY
OVERESTIMATE AMOUNTS DUE TO BRIGHT BAND EFFECTS IN MELTING LAYER.
WATCH WILL BE LEFT WITH ITS CURRENT CONFIGURATION THROUGH 00Z...
WILL NEED TO MONITOR TRENDS THIS AFTERNOON TO SEE IF AN EXTENSION
IN TIME IS NEEDED.

SHORT THERMOMETER EXPECTED TODAY ESPECIALLY IN EASTERN AND
SOUTHERN AREAS WHERE RAINFALL WILL PERSIST THROUGH THE AFTERNOON.
WHILE MOST AREAS NORTHWEST OF I-44 WILL SEE RAIN DIMINISH LATER
THIS MORNING...CLOUD COVER AND NORTHEAST SFC WINDS WILL KEEP
SOMETHING OF A LID ON TEMPS AS WELL. PRECIP CHANCES WILL REMAIN
HIGH THROUGH THURSDAY MORNING ACROSS SE OKLAHOMA AND NW ARKANSAS
AS UPPER LOW CONTINUES ITS SLOW JOURNEY EAST...WITH PRECIP ENDING
THERE BY THURSDAY AFTERNOON.

WARMER TEMPS EXPECTED FRIDAY AHEAD OF ANOTHER COLD FRONT. THIS
FRONT ASSOCIATED WITH A FAST MOVING CLIPPER SYSTEM THAT MAY BE
ABLE TO SQUEEZE OUT SOME LIGHT RAIN OR SNOW FRIDAY NIGHT...BUT AT
THIS TIME ANY ACCUMULATIONS LOOK MINOR. THIS COOL DOWN WILL BE
SHORT LIVED...AS MOST OF THEM HAVE BEEN THIS SEASON...WITH SOUTH
WINDS RETURNING QUICKLY EARLY NEXT WEEK AND TEMPS WELL ABOVE
NORMAL IN ADVANCE OF THE NEXT SYSTEM...WHICH MAY BRING A SMALL
CHANCE OF RAIN TO MAINLY EASTERN SECTIONS BY TUESDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR OKZ049-OKZ053-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Jan 25, 5:06 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 AM CST WED JAN 25 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
506 AM CST WED JAN 25 2012

...HEAVY RAIN AND POSSIBLE FLOODING SE OK/NW AR TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

A BAND OF RAIN AND THUNDERSTORMS WILL PERSIST FROM SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS TODAY...TO THE NORTHEAST OF AN
UPPER LOW OVER TEXAS. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS
POSSIBLE...WHICH COULD CAUSE SOME LOCALIZED FLOODING. THERE IS A
LIMITED RISK OF MAINLY ELEVATED HAIL TONIGHT AS ELEVATED
INSTABILITY INCREASES...WITH THE BEST CHANCE OF THIS NEAR THE RED
RIVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...NO HAZARDS.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A LIGHT DUSTING OF SNOW IS EXPECTED FRIDAY NIGHT MAINLY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE BETTER
CHANCES NEAR THE KANSAS AND MISSOURI BORDERS.

STRONG SOUTHERLY WINDS ARE EXPECTED ON MONDAY AS HIGH PRESSURE
SLIDES INTO THE SOUTHEAST CONUS...AND A LEE TROUGH DEVELOPS OVER
THE HIGH PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jan 25, 7:22 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
722 AM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLOOD            2 WSW GREENWOOD         35.20N 94.29W
01/25/2012                   SEBASTIAN          AR   EMERGENCY MNGR

            SMITH CREEK FLOODING HIGHWAY 309. ROAD CLOSED

&&

PBS
Local storm report, Jan 25, 7:30 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
730 AM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLOOD            4 SW ALTUS              35.41N 93.81W
01/25/2012                   FRANKLIN           AR   EMERGENCY MNGR

            SMITH CREEK FLOODING OVER HIGHWAY 309

&&

PBS
Local storm report, Jan 25, 7:38 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
738 AM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLOOD            4 SW ALTUS              35.41N 93.81W
01/25/2012                   FRANKLIN           AR   EMERGENCY MNGR

            SMITH CREEK FLOODING HIGHWAY 309.

&&

PBS

The radar

The Western Arkansas radar (KSRX), 165 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pushmataha

When
January 25, 12:30 PM CST to 6:30 PM CST
Where
Pushmataha County, 2 mi SE of Antlers to 2.37 mi SE of Antlers
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.209, -95.595

A section of roadway was washed out between Antlers and Rattan.

Flash Flood, Latimer

When
January 25, 12:35 PM CST to 6:30 PM CST
Where
Latimer County, 3 mi NE of Red Oak to 8.35 mi N of Denman
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.981, -95.043

A road was washed out near NE 180 Road and NE 1188 Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360826, 360827.